Thunderstorm Wind, York
- When
- February 4, 8:45 PM EST to 8:50 PM EST
- Where
- York County, York
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -76.717
A downburst damaged the roof of a hotel in Manchester Township, near the intersection of Interstate 83 and Route 30 around 8:50 pm EST. The southern section of the southwest facing rooms of the 2 story structure took the brunt of strong South-southwest wind gust, estimated at near 75 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A team of National Weather Service personnel, media, and Emergency Management officials conducted a damage survey in York, PA.A downburst damaged the roof of a hotel in Manchester Township, near the intersection of Interstate 83 and Route 30 around 8:50 pm EST. The southern section of the southwest facing rooms of the 2 story structure took the brunt of strong South-southwest wind gust, estimated at near 75 mph. About 20 to 30 rooms had full or partial glass damage with partial roof structural damage. Much of the roof coating material (asphalt layers & stone) was stripped from the building and ended up as debris missiles providing significant damage to parked cars in its path and to the southwest side of a nearby (100 yards) hotel (4 Points Sheraton). About 60-70 parked vehicles in the Days Inn and Sheraton hotel parking lots had considerable debris damage with broken windows being the most prevalent. On the southwest side of the Sheraton, about 15 to 20 windows were smashed with roofing debris, some of which was plastered to the side of the building. On the roof some flashing was damaged and a 600 lb air conditioning unit was moved several feet. Surprisingly, considering the damage, there were no reported injuries. Just prior to the damage at the Days Inn there was an Interstate highway sign blown down and a double-load tractor trailer overturned while traveling on the highway on-ramp.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 4, 3:15 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EST SAT FEB 4 2006 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... RADAR SHOWING BULK OF RAIN ASSOCIATED W/WAA MOVING NORTH OF PA THIS AFTN AS STRENGTHENING SFC LO LIFTS THRU EASTERN OHIO. HOWEVER...CONVECTION DEVELPNG SOUTH OF BAROCLINIC ZONE IN MARGINALLY UNSTABLE AIRMASS AHEAD OF APPROACHING S/WV. COLD FRONT SHOULD BE ACCOMPANIED BY A LAST ROUND OF SHWRS/TSRA THIS EVENING...THEN UPSLOPE SNOW EVENT BEGINS OVR MTNS LATE TONIGHT. MODEL SOUNDINGS SHOWING DEEP MOIST BLYR ASCENDING MTNS DURING SUNDAY...FOLLOWED BY FALLING INVERSIONS SUN NITE. EXPECT SEVERAL INCHES TO FALL OVER OROGRAPHICALLY FAVORED LAUREL HIGHLANDS/NW MTNS LATE TONIGHT THRU SUN NITE...DESPITE LITTLE CONTRIBUTION FROM LAKES AS 850-LAKE TEMP DIFF ONLY ARND 13C. GREATEST LIFT OCCURRING ARND -6C SUGGESTS SNOW:WATER RATIOS NOT FAR FROM 10:1. WILL ISSUE SNOW/BLOWING SNOW ADV...AS TIGHT PRES GRAD WILL PRODUCE GUSTY WINDS THRU SUN NITE. SCT LAKE EFFECT SNOW SHOWERS WILL FALL OVR THE MTNS MONDAY. ALTHOUGH MODEL INVERSION HEIGHTS SUGGESTS ADDITIONAL ACCUMS WILL BE LIGHT. 900MB TEMPS ARND -7C SUGGEST HIGHS U20S MTNS TO U30S LOWER SUSQ. && .LONG TERM (TUESDAY THROUGH SATURDAY)... TEMPERATURES SHOULD RETURN TO NR OR BLW NORMAL IN THE EXTENDED FCST AS TROUGH BECOMES ESTABLISHED OVER EASTERN CONUS. LINGERING LE SNOW SHWRS SHOULD TAPER TO FLURRIES OVER MTNS ON TUESDAY AS HI PRES RIDGE BUILDS TOWARD THE AREA. LATEST MREF DATA SUGGEST CLIPPER SYSTEM PASSES SOUTH OF THE STATE ON WED. ANOTHER CLIPPER COULD POTENTIALLY AFFECT THE REGION BY FRI OR SAT. && .AVIATION... SURFACE LOW PRESSURE MOVING NORTH THROUGH EASTERN OHIO WILL CONTINUE TO PUSH RAIN THROUGH THE REGION THIS EVENING. TWO AREAS OF CONVECTION WILL RIDE NORTH INTO THE FORECAST AREA THIS EVENING. ONE IS CURRENTLY IN CENTRAL MARYLAND AND THIS WILL AFFECT THE SOUTHEAST TAF SITES. THE SECOND IS WITH THE COLD FRONT IN SOUTHERN WEST VIRGINIA. THIS WILL SWEEP NORTH AND AFFECT THE WESTERN TAF SITES THIS EVENING. THIS EVENING...CEILINGS WILL REMAIN IN THE OVC008 TO 0VC015 RANGE IN THE PRECIPITATION AND RISE TO OVC020 IN THE DRY SLOT AND IN BETWEEN RAIN SHOWERS. THE COLD AIR WILL ENTER THE REGION FROM THE SOUTH AND WEST AS IT WRAPS AROUND THE LOW. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS AROUND 06Z. THE MAIN AREA OF PRECIPITATION WILL HAVE MOVED NORTH AND EAST SO MAINLY FLURRIES AND SCATTERED SNOW SHOWERS ARE EXPECTED FOR THE EAST HALF OF THE FORECAST AREA. UPSLOPE AND WRAP AROUND MOISTURE WILL ALLOW FOR SNOW SQUALLS AND HEAVIER SHOWERS OVER THE LAUREL HIGHLANDS AND NORTHERN MOUNTAINS (KJST AND KBFD). WINDS WILL INCREASE FROM 250 DEGREES TO 15 TO 25 KTS WITH GUSTS OVER 30 KTS IN MOST LOCATIONS TONIGHT. THIS WILL ALSO LOWER VISIBILITIES ON BLOWING SNOW. && .CTP WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FOR PAZ004-005-024-033 FROM 10 PM SATURDAY TO 1 AM MONDAY. && SHORT TERM...FITZGERALD LONG TERM...FITZGERALD AVIATION...TYBURSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EST SAT FEB 4 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-051000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 458 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH HAS BEEN ISSUED FOR CAMBRIA AND SOMERSET COUNTIES FOR TONIGHT THROUGH LATE SUNDAY NIGHT. STRONG UPSLOPE FLOW WILL DEVELOP IN THE WAKE OF A STORM WHICH WILL MOVE NORTH OF THE REGION TONIGHT...BRINGING THE POTENTIAL FOR SEVERAL INCHES OF SNOW TO FALL FROM TONIGHT THROUGH EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERSISTENT LAKE EFFECT SNOW BANDS WILL SET UP EAST OF LAKE ERIE BEGINNING SUNDAY AFTERNOON AND CONTINUING WELL INTO MONDAY. THE BANDS SHOULD BE MOSTLY WEST TO EAST ORIENTED...MEANING THAT THE HEAVIEST SNOW MAY STAY NORTH OF THE PENNSYLVANIA/NEW YORK BORDER. HOWEVER...SNOW BANDS MAY AFFECT PORTIONS OF WARREN AND MCKEAN COUNTIES FROM SUNDAY NIGHT THROUGH TUESDAY...PRODUCING SOME ACCUMULATION AND POSSIBLE ADVISORIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 815 PM EST SAT FEB 4 2006 PAZ065-066-050245- LANCASTER-YORK- 815 PM EST SAT FEB 4 2006 ...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES... AT 812 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF CARLISLE TO LAUREL...MOVING EAST NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR FRANKLINTOWN AND HANOVER AROUND 825 PM...WELLSVILLE...THOMASVILLE...SPRING GROVE...DOVER AROUND 835 PM...LEWISBERRY...WEIGELSTOWN...SEVEN VALLEYS...NEW SALEM AROUND 840 PM AND YORK HAVEN AROUND 845 PM. THE STRONGEST THUNDERSTORMS WILL MAINLY AFFECT AREAS NEAR AND SOUTH OF THE PENNSYLVANIA TURNPIKE. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FORECASTER: KL
The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492169.